Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Newport/Morehead City, NC

May 22, 2004Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at May 22, 2004, 9:00 PM EDT for Pitt County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 9:00 PM EDT (01:00 UTC)
Expired
May 22, 2004, 11:00 PM EDT
In force
2 hr
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Pitt County, NC

The radar

The Morehead City radar (KMHX), 103 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 230103
FFWMHX
NCC147-230300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
900 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  PITT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1100 PM EDT

* AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM NEAR FARMVILLE...OR ABOUT       
  9 MILES WEST OF GREENVILLE...MOVING EAST AT 5 MPH. RAINFALL        
  EARLIER THIS EVENING PRODUCED OVER 6 INCHES OF RAIN ACROSS EASTERN 
  PITT COUNTY. RUNOFF FROM THE RAIN WILL CONTINUE TO PRODUCE         
  FLASH  FLOODING. PEOPLE ALONG CHICOD CREEK...GRINDEL CREEK AND     
  TRANTERS CREEK SHOULD BE ALERT FOR FLASH FLOODING.

* THE THUNDERSTORM PRODUCING HEAVY RAIN WILL SLOWLY DISSIPATE OVER   
  WESTERN PITT COUNTY THROUGH 1030 PM EDT...BE NEAR...  RENSTON BY 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3554 7753 3553 7756 3559 7764 3565 7766
      3578 7727 3575 7726 3575 7721 3573 7718
      3571 7720 3568 7718 3566 7719 3556 7710
      3555 7715 3550 7718 3549 7750

$$

5

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:50 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 22, 3:50 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
350 PM EDT SAT MAY 22 2004

.PUBLIC...SOME SVR/STG CONVECTION DVLPG ACRS NRN CNTYS THIS AFTN ALG
OLD BNDRY WHERE BEST INSTABILITY...AND MSTR CONVG IS INDICATED. WILL
KEEP CHC POPS ALL BUT CSTL CNTYS WHERE WILL HAVE SLGT CHC POPS THRU
EARLY THIS EVE. UPR RDG SLOWLY ERODES AND SHIFTS EWD ALLOWING FOR
UPR LVL WINDS TO BECOME W-SW WITH MINOR UPR IMPLS TO AFFECT RGN DURG
THE NXT SVRL DAYS. AMS MSTR INCRS ACRS THE AREA FOR SUN WITH THE PW
VALUES TO ARND 1.8 INCHES.  LOOKS LIKE BEST CHC FOR CONVECTION WILL
BE AWAY FM THE CST WITH AFTN SEABREEZE PROVIDING THE FOCUS FOR SCT
CONVECTION. NOT AS MUCH QPF SHOWN BY MODELS FOR MON AND TUE BUT WILL
HAVE SLGT CHC DIURNAL POPS WITH SUFFICIENT AMS MSTR AND INSTABILITY
FOR ISOLD CONVECTION. WE SHUD HAVE A BTR CHC OF PRECIP WED AND WED
NGT AS FNT APCHS AND MOVES INTO ERN NC. SLGTLY COOLER TEMPS LATE IN
THE WEEK BHND FNT. WILL KEEP LOW POPS IN FCST RMNDR EXTDD WITH FNT
AND ENUF AMS MSTR AND INSTABILITY FOR ISOLD CONVECTION.

.MARINE...THE SUBTROPICAL RIDGE WILL CONTINUE TO MAINTAIN THE SW
FLOW ACROSS THE MARINE AREA THROUGH WED. WIND SPEEDS WILL VARY
SLIGHTLY AS SHORTWAVES MOVE ALONG THE RIDGE AND TIGHTEN THE GRADIENT
AT TIMES. FOR NOW WILL KEEP WINDS IN THE 15 TO 20 KT RANGE...AND DO
NOT EXPECT SCA CRITERIA CONDITIONS. SEAS GENERALLY 4 TO 5 FT...WITH
A MINOR SE SWELL COMPONENT. SEAS LOWER NEAR SHORE...ESPECIALLY NORTH
OF HATTERAS. MODELS INDICATE A FRONT WILL MOVING SOUTH OF THE WATERS
WED NIGHT INTO THU.

.AVIATION...VFR CONDITIONS WILL CONTINUE FOR THE MOST PART.
VISIBILITIES AND CEILINGS COULD DECREASE IN AREAS OF SHOWERS OR
THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY OVER OUR
NORTHERN COUNTIES.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

JAC/RAP
Hazardous weather outlook, May 22, 5:38 AM EDT, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
538 AM EDT SAT MAY 22 2004

NCZ029-044>047-079>081-090>095-098-103-104-230937-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
538 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JBM

In the hours before

Local storm report, May 22, 3:55 PM EDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     GUM NECK                35.74N 76.13W
05/22/2004  65 MPH           TYRRELL            NC   PUBLIC

&&

RF
Special weather statement, May 22, 4:34 PM EDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
434 PM EDT SAT MAY 22 2004

NCZ029-045-046-080-081-222145-
BEAUFORT NC-MAINLAND HYDE NC-MARTIN NC-TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...BELHAVEN...COLUMBIA...ENGELHARD...
PLYMOUTH...SWANQUARTER...WASHINGTON AND WILLIAMSTON
434 PM EDT SAT MAY 22 2004

THUNDERSTORMS WITH VERY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY
WINDS WILL CONTINUE OVER PARTS OF NORTHEAST NORTH CAROLINA. AREAS
BETWEEN WILLIAMSTON AND ENGELHARD WILL HAVE THE BEST CHANCE OF
THUNDERSTORMS. RAINFALL AMOUNTS OF OVER 2 INCHES WILL PRODUCE PONDING
ON ROADS AND MINOR FLOODING OF LOW LYING AREAS. WINDS TO 45 MPH AND
DANGEROUS LIGHTNING ARE ALSO LIKELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 22, 5:51 PM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
551 PM EDT SAT MAY 22 2004

NCZ029-044-045-079-080-222300-
BEAUFORT NC-GREENE NC-MARTIN NC-PITT NC-WASHINGTON NC-
INCLUDING THE CITIES OF...BELHAVEN...GREENVILLE...PLYMOUTH...
SNOW HILL...WASHINGTON AND WILLIAMSTON
551 PM EDT SAT MAY 22 2004

THUNDERSTORMS WITH VERY HEAVY RAIN...GUSTY WINDS AND DANGEROUS
LIGHTNING WILL CONTINUE OVER THE NORTHERN PARTS OF THE AREA.
LOCATIONS NORTH OF A LINE FROM SNOW HILL TO PAMLICO BEACH WILL HAVE
THE BEST CHANCE OF THUNDERSTORMS. RAINFALL AMOUNTS OF OVER 2 INCHES
WILL BE LIKELY IN SPOTS...WITH MINOR FLOODING OF LOW LYING AREAS
POSSIBLE. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE.
THESE STORMS ARE PRODUCING FREQUENT LIGHTNING...STAY INDOORS AWAY
FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 22, 7:11 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
711 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             GREENVILLE              35.60N 77.37W
05/22/2004  0.75 INCH        PITT               NC   COUNTY OFFICIAL

&&

RF
Local storm report, May 22, 7:21 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
721 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             5 E GREENVILLE          35.60N 77.29W
05/22/2004  0.75 INCH        PITT               NC   LAW ENFORCEMENT

0652 PM     HAIL             5 E GREENVILLE          35.60N 77.29W
05/22/2004  0.75 INCH        PITT               NC   LAW ENFORCEMENT

&&

AWIPSUSR
Local storm report, May 22, 7:21 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
721 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             5 E GREENVILLE          35.60N 77.29W
05/22/2004  0.75 INCH        PITT               NC   LAW ENFORCEMENT

&&

RAP

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:29 PM EDTSevere Thunderstorm WarningMHXPitt31 min
May 22, 8:47 PM EDTSevere Thunderstorm WarningMHXGreene43 min
May 22, 9:29 PM EDTFlash Flood WarningMHXGreene91 min
May 22, 11:00 PM EDTFlash Flood WarningMHXPitt3 hr
May 23, 4:48 PM EDTSevere Thunderstorm WarningMHXPitt42 min
May 23, 4:52 PM EDTSevere Thunderstorm WarningMHXDuplin38 min
May 23, 4:54 PM EDTSevere Thunderstorm WarningMHXGreene36 min
May 23, 5:11 PM EDTSevere Thunderstorm WarningMHXLenoir34 min
May 23, 5:25 PM EDTSevere Thunderstorm WarningMHXMartin50 min
May 23, 5:33 PM EDTSevere Thunderstorm WarningMHXPitt42 min
May 23, 5:42 PM EDTSevere Thunderstorm WarningMHXDuplin33 min
May 23, 5:48 PM EDTSevere Thunderstorm WarningMHXLenoir42 min
May 23, 5:53 PM EDTFlash Flood WarningMHXPitt97 min
May 23, 6:00 PM EDTFlash Flood WarningMHXLenoir90 min
May 23, 6:22 PM EDTSevere Thunderstorm WarningMHXWashington38 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.